Sobolev classes of Banach space-valued functions and quasiconformal mappings. (English) Zbl 1013.46023

A triple \((X,d,\mu)\) is called a metric measure space if \((X,d)\) is a metric space and \(u\) is a complete, regular Borel measure on \(X\) for which \(\mu(B(a,r)) > 0\) for each \(a\in X\), \(r>0\). If \(\mu\) has finite total mass, then for each Banach space \(V\) and \(1\leq p <\infty\) the Sobolev space \(N^{1,p}(X:V)\) is introduced. The elements of \(N^{1,p}(X:V)\) are classes of functions on \(X\) with values in \(V\) which are uniquely defined on \(X\) up to a set of \(p\)-capacity zero. They get characterized by various properties.
Further, Poincaré inequalities for certain classes of Banach space valued functions on \(X\) are considered and it is shown that they do not depend on the Banach space if \(\mu\) is doubling, i.e., there exists \(C\geq 1\) such that \(\mu(B(a,2r))\leq C\mu(B(a,r))\) for all \(a\in X\), \(r > 0\).
Among other things, \(N^{1,p}(X : V)\) is compared with the Sobolev spaces considered by Korevaar-Schoen and the role of quasisymmetric embeddings \(F : X \to V\) and the quasiconformal mappings \((X,d)\to (X',d)\) in connection with Sobolev spaces is investigated.


46E40 Spaces of vector- and operator-valued functions
30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI


[1] L. V. Ahlfors,On quasiconformal mappings, J. Analyse Math.31954), 1–58. · Zbl 0057.06506
[2] L. Ambrosio,Metric space valued functions of bounded variation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4)17 (1990), 439–478. · Zbl 0724.49027
[3] L. Ambrosia and P. Tilli,Selected topics on ”Analysis in Metric Spaces”, Appunti dei Corsi Tenuti da Docenti della Scuola, Scuola Normale Superiore, Pisa, 2000, 133 pp.
[4] Z. Balogh and P. Koskela,Quasiconformality, quasisymmetry and removability in Loewner spaces, Duke Math. J.101 (2000), 554–577, with an appendix by J. Väisälä. · Zbl 1072.30503
[5] Y. Benjamini and J. Lindenstrauss,Geometric Nonlinear Functional Analysis, Volume 1, Vol. 48 of Colloquium Publications, Amer. Math. Soc., Providence, RI, 2000.
[6] F. Bethuel,The approximation problem for Sobolev maps between two manifolds, Acta. Math.167 (1991), 153–206. · Zbl 0756.46017
[7] M. Bonk, J. Heinonen and P. Koskela,Uniformizing Gromov hyperbolic spaces, Astérisque270 (2001). · Zbl 0970.30010
[8] M. Bourdon and H. Pajot,Poincaré inequalities and quasiconformal structure on the boundaries of some hyperbolic buildings, Proc. Amer. Math. Soc.127 (1999), 2315–2324. · Zbl 0924.30030
[9] J. Cheeger,Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal.9 (1999), 428–517. · Zbl 0942.58018
[10] J. Diestel and J. J. Uhl,Vector Measures, American Mathematical Society, Providence, R.I., 1977, with a foreword by B. J. Pettis, Mathematical Surveys, No. 15.
[11] H. Federer,Geometric Measure Theory, Vol. 153 ofDie Grundlehren der mathematischen Wissenschaften, Springer-Verlag, New York, 1969. · Zbl 0176.00801
[12] B. Fuglede,Extremal length and functional completion, Acta Math.98 (1957), 171–219. · Zbl 0079.27703
[13] F. W. Gehring,The definitions and exceptional sets for quasiconformal mappings, Ann. Acad. Sci. Fenn. Ser. A I Math.281 (1960), 28pp. · Zbl 0090.05303
[14] F. W. Gehring,Rings and quasiconformal mappings in space, Trans. Amer. Math. Soc.103 (1962),353–393. · Zbl 0113.05805
[15] F. W. Gehring,The L p -integrability of the partial derivatives of a quasiconformal mapping, Acta Math.130, (1973), 265–277. · Zbl 0258.30021
[16] F. W. Gehring,Lower dimensional absolute continuity properties of quasiconformal mappings, Math. Proc. Cambridge Philos. Soc.78 (1975), 81–93. · Zbl 0307.30026
[17] P. Hajłasz,Sobolev spaces on an arbitrary metric space, Potential Anal.5 (1996), 403–415. · Zbl 0859.46022
[18] P. Hajłasz and P. Koskela,Sobolev met Poincaré Mem. Amer. Math. Soc.145 (2000), 688. · Zbl 0954.46022
[19] B. Hanson and J. Heinonen,An n-dimensional space that admits a Poincaré inequality but has no manifold points, Proc. Amer. Math. Soc.128 (2000), 3379–3390. · Zbl 0954.43005
[20] J. Heinonen,Calculus on Carnot groups, inFall School in Analysis (Jyväskylä, 1994), Vol. 68, Ber. Univ. Jyväskylä Math. Inst., Jyväskylä, 1995, pp. 1–31.
[21] J. Heinonen, and A. Hinkkanen,Quasiconformal maps between compact polyhedra are quasisymmetric, Indiana Univ. Math. J.45 (1996), 997–1019. · Zbl 0874.30013
[22] J. Heinonen and P. Koskela,Definitions of quasiconformality, Invent. Math.120 (1995), 61–79. · Zbl 0832.30013
[23] J. Heinonen and P. Koskela,From local to global in quasiconformal structures, Proc. Natl. Acad. Sci. U.S.A.93 (1996), 554–556. · Zbl 0842.30016
[24] J. Heinonen and P. Koskela,Quasiconformal maps in metric spaces with controlled geometry, Acta Math.181 (1998), 1–61. · Zbl 0915.30018
[25] J. Heinonen and P. Koskela,A note on Lipschitz functions, upper gradients, and the Poincaré inequality, New Zealand J. Math.28 (1999), 37–42. · Zbl 1015.46020
[26] J. Jost,Generalized Dirichlet forms and harmonic maps, Calc. Var. Partial Differential Equations5 (1997), 1–19. · Zbl 0868.31009
[27] J. Jost, W. Kendall, U Mosco, M. Röckner and K.-T. Sturm,New Directions in Dirichlet Forms, American Mathematical Society, Providence, RI, 1998. · Zbl 0899.00031
[28] A. Korányi and H. M. Reimann,Quasiconformal mappings on the Heisenberg groups, Invent. Math.80 (1985), 309–338. · Zbl 0567.30017
[29] A. Koranyi and H. M. Reimann,Foundations for the theory of quasiconformal mappings on the Heisenberg group, Adv. Math.111 (1995), 1–87. · Zbl 0876.30019
[30] N. J. Korevaar and R. M. Schoen,Sobolev spaces and harmonic maps for metric space targets, Comm. Anal. Geom.1 (1993), 561–659. · Zbl 0862.58004
[31] P. Koskela,Removable sets for Sobolev spaces, Ark. Mat.37 (1999), 291–304. · Zbl 1070.46502
[32] P. Koskela and P. MacManus,Quasiconformal mappings and Sobolev spaces, Studia Math.131 (1998) 1–17. · Zbl 0918.30011
[33] P. Koskela, N. Shanmugalingam and H. Tuominen,Removable sets for the Poincaré inequality on metric spaces. Indiana Univ. Math. J.49 (2000), 333–352. · Zbl 0958.30008
[34] T. Laakso,Ahlfors Q-regular spaces with arbitary Q admitting weak Poincaré inequalities, Geom. Funct. Anal.10 (2000), 111–123. · Zbl 0962.30006
[35] U. Lang, B. Pavlović and V. Schroeder,Extensions of Lipschitz maps into Hadamard spaces, Geom. Funct. Anal.10 (2000), 1527–1553. · Zbl 0990.53070
[36] J. Maly and O. Martio,Lusin’s condition (N) and mappings of the class W 1, n, J. Reine Angew. Math.458 (1995), 19–36. · Zbl 0812.30007
[37] G. A. Margulis and G. D. Mostow,The differential of a quasi-conformal mapping of a Carnot-Caratheodory space, Geom. Funct. Anal.5 (1995), 402–433. · Zbl 0910.30020
[38] P. Mattila,Geometry of Sets and Measures in Euclidean Spaces Vol. 44 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, 1995. · Zbl 0819.28004
[39] G. D. Mostow,Quasiconformal mappings in n-space and the rigidity of hyperbolic space forms, Inst. Hautes Études Sci. Publ. Math.34 (1968), 53–104. · Zbl 0189.09402
[40] G. D. Mostow,Strong Rigidity of Locally Symmetric Spaces, Annals of Mathematics Studies, No. 78, Princeton University Press, Princeton, N.J., 1973. · Zbl 0265.53039
[41] G. D. Mostow,A remark on quasiconformal mappings on Carnot groups, Michigan Math. J.41 (1994), 31–37. · Zbl 0898.22006
[42] P. Pansu,Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2),129 (1989), 1–60. · Zbl 0678.53042
[43] A. Ranjbar-Motlagh,Analysis on metric-measure spaces, Ph.D. thesis, New York University, 1998. · Zbl 1253.46045
[44] Y. G. Reshetnyak,The (N) condition for spatial mappings of the class W n, loc 1 , Sibirsk. Mat. Zh.28 (1987), 149–153. · Zbl 0634.30023
[45] Y. G. Reshetnyak,Sobolev classes of functions with values in a metric space, Sibirsk. Mat. Zh.38 (1997), 657–675. · Zbl 0944.46024
[46] S. Semmes,Finding curves on general spaces through quantitative topology, with applications to Sobolev and Poincaré inequalities, Selecta Math.2 (1996), 155–295. · Zbl 0870.54031
[47] N. Shanmugalingam,Harmonic functions on metric spaces, Illinois J. Math., to appear. · Zbl 0989.31003
[48] N. Shanmugalingam,Newtonian spaces: an extension of Sobolev spaces to metric measure spaces, PhD thesis, University of Michigan, 1999. · Zbl 0974.46038
[49] N. Shanmugalingam,Newtonian spaces: an extension of Sobolov spaces to metric measure spaces, Rev. Mat. Iberoamericana16 (2000), 243–279. · Zbl 0974.46038
[50] M. Troyanov,Approximating Lipschitz mappings and Sobolev mappings between metric spaces, in preparation. · Zbl 0992.46022
[51] P. Tukia and J. Väisälä,Quasisymmetric embeddings of metric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math.5 (1980), 97–114. · Zbl 0403.54005
[52] J. T. Tyson,Qusiconformality and quasisymmetry in metric measure spaces, Ann. Acad. Sci. Fenn. Ser. A I Math.23 (1998), 525–528. · Zbl 0910.30022
[53] J. T. Tyson,Geometric and analytic applications of a generalized definition of the conformal modulus, PhD thesis, University of Michigan, 1999.
[54] J. T. Tyson,Analytic properties of locally quasisymmetric mappings from Euclidean domains, Indiana Univ. Math. J.49 (2000), 995–1016. · Zbl 0966.30015
[55] J. Väisälä,On quasiconformal mappings in space, Ann. Acad. Sci. Fenn. Ser. A I Math.298 (1961), 1–36.
[56] J. Väisälä,Lectures on n-Dimensional Quasiconformal Mappings, Lecture Notes in Mathematics229, Springer-Verlag, Berlin, 1971.
[57] J. Väisälä,Quasi-symmetric embeddings in Euclidean spaces, Trans. Amer. Math. Soc.264 (1981), 191–204. · Zbl 0456.30018
[58] J. Väisälä,Questions on quasiconformal maps in space, inQuasiconformal Mappings and Analysis (Ann Arbor, MI, 1995), Springer, New York, 1998, pp. 369–374.
[59] S. K. Vodop’yanov and A. V. Greshnov,Analytic properties of quasiconformal mappings on Carnot groups, Siberian Math. J.36 (1995), 1142–1151. · Zbl 0891.30013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.